Clinical Psychopharmacology · Paper A
Seizure threshold and drugs
Many drugs and clinical states can raise or lower the seizure threshold, and knowing which direction a given factor pushes matters directly for prescribing choices. For example, imagine choosing an antidepressant for a patient with epilepsy, bupropion lowers the seizure threshold and is generally avoided, while most SSRIs are comparatively lower risk. In practice, review the patient's baseline seizure risk and every concurrent threshold-lowering factor.
Threshold-lowering drugs include clozapine, bupropion, high-dose or rapidly titrated antipsychotics, and tricyclic antidepressants (TCAs). Abrupt benzodiazepine or alcohol withdrawal also lowers the threshold, as do hyponatraemia and stimulant intoxication. Say a patient taking clozapine develops hyponatraemia and then has a seizure: multiple threshold-lowering factors have stacked together. The upshot: review and correct those contributors rather than treating the event with an anticonvulsant alone.
Imagine the brain's excitability as a dial rather than an on/off switch: turn it up enough, from any combination of causes, and a seizure results. That dial is the seizure threshold, and knowing which drugs turn it up, and which situations turn it up unexpectedly, is one of the most practically important pieces of prescribing knowledge in psychiatry.
Every brain has a seizure threshold: the level of neuronal excitability below which a seizure will not occur, and above which one becomes increasingly likely. A seizure itself is a sudden, abnormal burst of excessive electrical activity in the brain, distinct from epilepsy, which is the underlying tendency to have recurrent, unprovoked seizures.
The threshold is not fixed. It moves up and down depending on genetics, sleep deprivation, metabolic state, and, importantly for prescribing, the drugs a patient is taking. For a psychiatry trainee, the practical question is rarely "could this drug theoretically affect the brain's electrical activity" but "how much does this specific drug lower the threshold, and does that risk change my prescribing choice." It is also not only taking a drug that provokes seizures, stopping one abruptly can too.
Drugs and states that lower the seizure threshold generally do so by shifting the balance between excitatory and inhibitory signalling in the brain. Benzodiazepines and alcohol both enhance the inhibitory ; sudden withdrawal removes that inhibition abruptly and leaves the brain in a relatively unopposed excitatory state, which is exactly why withdrawal seizures happen. Certain psychotropic drugs directly alter neuronal excitability through their receptor effects, independent of any withdrawal process, which is why some antipsychotics and antidepressants carry an intrinsic, dose-related seizure risk even in a patient who has never stopped anything.
Among the antipsychotics, clozapine and chlorpromazine are recognised as the most epileptogenic (seizure-provoking), meaning they lower the seizure threshold more than other agents in their class. Imagine a patient with treatment-resistant being started on clozapine: the seizure risk rises with dose, and rises further if the dose is titrated too quickly, which is why clozapine initiation follows a slow, staged titration schedule with close monitoring rather than a rapid loading dose. High- antipsychotics as a group tend to lower the threshold less, though "less" does not mean "none."
Among antidepressants, bupropion carries a dose-related seizure risk, which is why maximum daily doses and slow-release formulations are used to keep peak drug levels lower. Tricyclic antidepressants (TCAs) are relatively more epileptogenic than SSRIs at therapeutic doses, and become markedly dangerous in overdose, where cardiotoxicity and seizures are a well-known combination.
Beyond drug exposure itself, abrupt benzodiazepine or alcohol withdrawal is a classic and important cause of seizures. Consider a patient admitted to a general ward for an unrelated medical problem who has been drinking heavily at home; if their alcohol use is not identified and managed, they may develop withdrawal seizures on the ward within 24 to 48 hours of their last drink.
Not every collapse or odd episode on psychotropic medication is a genuine epileptic seizure. Syncope (a brief loss of consciousness from reduced blood flow to the brain, often triggered by a sudden drop in blood pressure) can be mistaken for a seizure, especially since some antipsychotics cause orthostatic hypotension; the distinguishing features are a clear postural or situational trigger and rapid, complete recovery without prolonged confusion. Non-epileptic attack disorder (dissociative seizures, episodes resembling seizures but without the abnormal electrical activity an EEG would show) is another important differential, particularly in patients with a trauma history, and is distinguished on video-EEG telemetry rather than assumed from the description alone. and malignant syndrome can both include myoclonic jerking or rigidity that superficially resembles seizure activity but come with their own characteristic clusters of autonomic and cognitive features.
When a patient on psychotropic medication has a first seizure, diagnosis follows a structured investigation pathway rather than an immediate leap to anticonvulsant treatment. A careful history establishes the drug and dose timeline, any recent titration, alcohol and substance use, and sleep pattern, since sleep deprivation is itself a recognised trigger. Bloods should screen for the common metabolic causes: sodium, glucose, calcium, and renal function, since hyponatraemia, hypoglycaemia, and other derangements are readily correctable threshold-lowering factors. An EEG (electroencephalogram, a recording of the brain's electrical activity) can help characterise the seizure and support a diagnosis where the clinical picture is ambiguous, though a single normal EEG does not exclude a seizure having occurred, since interictal recordings are often unremarkable. Imaging, typically CT or MRI of the brain, is considered where a structural cause is suspected, for example a first seizure in an older patient or one with focal neurological signs.
The correct first-line management response to a threshold-lowering seizure is not simply to add an anticonvulsant, but to identify and correct every contributing factor: checking and correcting sodium, reviewing the causative drug's dose and titration pace, and screening for other threshold-lowering medications the patient may be on concurrently. Abrupt benzodiazepine or alcohol withdrawal is managed with a benzodiazepine-based tapering regimen, following protocols consistent with NICE guidance, used to bring a patient down safely rather than stopping abruptly. The Maudsley Prescribing Guidelines and the BNF both catalogue the relative epileptogenic risk of psychotropic drugs and are the standard references for checking a specific agent before prescribing in a patient with epilepsy or a seizure history; NICE guidance on the management of epilepsies informs the broader pathway once a seizure disorder is suspected, including when referral to neurology and formal anticonvulsant treatment become appropriate rather than psychiatric medication adjustment alone.
Know the highest-risk agents by name: clozapine and chlorpromazine among antipsychotics, bupropion among antidepressants (dose-related), and TCAs in overdose. And remember the reverse trap: a seizure can come from STOPPING a drug (benzodiazepine or alcohol withdrawal) just as easily as from taking one.
The seizure threshold is a modifiable variable, not a fixed trait: clozapine, chlorpromazine, bupropion, and TCAs in overdose lower it directly, alcohol and benzodiazepine withdrawal lower it by removing inhibition, and correcting reversible contributors (metabolic causes, dose, titration pace) comes before reaching for an anticonvulsant.